Drug Eruptions: Approaching the Diagnosis of Drug-Induced Skin Diseases
June 2003 | Volume 2 | Issue 3 | Original Article | 278 | Copyright © June 2003
Simon Nigen, MD, FRCPC; Sandra R. Knowles, BScPhm; and Neil H. Shear, MD, FRCPC
AbstractAdverse drug reactions are a major problem in drug therapy, and cutaneous drug reactions account for a large proportion of all adverse drug reactions. Cutaneous drug reactions are also a challenging diagnostic problem since they can mimic a large variety of skin diseases, including viral exanthema, collagen vascular disease, neoplasia, bacterial infection, psoriasis, and autoimmune blistering disease, among others. Furthermore, determining that a particular medication caused an eruption is often difficult when the patient is taking multiple drugs. In this review, we will describe and illustrate a thoughtful, comprehensive, and clinical approach to the diagnosis and management of adverse cutaneous drug reactions. A morphologic approach to drug eruption includes those that are classified as maculopapular, urticarial, blistering or pustular with or without systemic manifestations. Exanthematous drug eruptions, drug hypersensitivity syndrome, urticaria and angioedema, serum sickness- like reactions, fixed drug eruptions, drug-induced autoimmune blistering diseases, Stevens-Johnson syndrome, toxic epidermal necrolysis, drug-induced acne, acute generalized exanthematous pustulosis, lichenoid drug eruptions and photosensitivity eruptions will be discussed.